Change in stool color

This post is a response by a doctor to a question one of our community members asked.

Harriet Asks:

I have been experiencing stomach issues the last few days. It started yesterday with excessive bloating and discomfort with gas and some diarrhea. Today the bloating is gone but diarrhea has persisted. Morning diarrhea was dark green and evening diarrhea turned to orange. I have been taking metronidazole for an infection for about two days now. I have not consumed any orange foods or the foods listed in articles that say may cause these changes. Do I wait until after I’m done with taking the antibiotics before I see a doctor for this? Or would I go now?

Dr Alejandro’s reply:

Hello Harriet,

The symptoms you are describing are consisting with an Acute Gastroenteritis, most likely an Acute Infectious Gastroenteritis, an inflammatory disorder of the gastrointestinal tract that involves both the stomach and the intestines due to infections by viruses, bacteria, parasites or fungus. It includes a wide variety of symptoms where the most common are diarrhea, abdominal pain, nausea and bloating.

When stool passes through the intestines rapidly, in the case of increased intestine motility (movement) as in diarrhea, there may be little time for bilirubin (a natural body pigment which is excreted by the liver in the bile) to undergo its usual chemical changes, and stool can appear green in appearance due to rapid transit. Thereby, a green color in your stool can be an expected change in the context of an Acute Infectious Gastroenteritis.

However, an orange color in your stool is a little bit uncommon. Sometimes when bile is not absorbed properly or when there isn’t enough of it, poop can appear orange, but I don’t think it is your case. Another cause of orange stool is consumption of some types of food or supplements (high on beta carotene and vitamin A, which gives certain vegetables and fruits an orange color), but you already know which foods cause this and you haven’t eaten any of them. My main concern is that you have been having small amounts of bleeding coming from either the small intestine or the colon.

Certain types of inflammatory diarrhea cause bleeding from the lower gastrointestinal tract and this can be manifested as orange, maroon or red stools. My advice is, if you continue having orange stool, in the context of an Acute Gastrointestinal Infection, you should go to the Emergency Department to have a proper evaluation, since it may need a different treatment. Continue taking your metronidazole as prescribed and drink plenty of fluids to avoid dehydration.

Ask a Question: If you want to ask a medical doctor a question that hasn't been answered in one of our articles go to: Ask a Medical Doctor About your Symptoms

Did you find the information in this article helpful?

Leave a Comment